Supplement side-effects in South Korea: Probiotics, omega-3, garcinia cambogia linked to most cases - officials
The number of side effect cases due to the use of these three supplements accounted for 60% of all of the reported cases in the past five years.
The commonly reported side effects included diarrhoea, abdominal pain, urticaria, nausea, and constipation.
The Ministry of Food and Drug Safety (MFDS) said 4,168 cases have been reported between year 2015 and 2019, and added that the yearly numbers were on the rise.
Last year, the number of cases reported was 1,132, which was double the number of 2015, where 502 cases were brought to attention.
Between 2016 and 2018, there were 696, 874, and 964 cases reported respectively.
To safeguard consumers’ health, the ministry had made it obligatory for health functional food business owners – including manufacturers, sellers, and importers – to report cases of side effects to the authorities.
It has also developed a guidebook detailing the procedures for reporting these cases.
One of the key policies requires the business owners to report the case to the authorities within seven days upon knowledge of the case.
Diarrhoea was the most commonly seen side-effect linked to probiotic, EPA/DHA, and garcinia cambogia extract consumption.
A breakdown of the data showed that the other commonly reported side-effects related to probiotic use were constipation and abdominal pain.
For EPA/DHA products, the most complained side effects included body itch, urticaria, and poor digestion.
According to a report by Euromonitor last October, probiotics is one of the fastest-growing categories in the country.
As for garcinia cambogia – a plant commonly used in weight loss products – urticaria was reported as a common side effect, while abdominal pain and abnormalities in menstrual cycles were also seen.
The MFDS did not publish the names of the brands which were linked to the complaints of side effects.
With regards to the complaints of side effects linked to fish oil consumption, Chris Gearheart, director – member communications at the Global Organisation for EPA and DHA Omega-3s (GOED) said that the incidence of side effects was “similar to placebo” and would “go away within days.”
“The reports of gastrointestinal disturbance in research investigating the benefits of EPA/DHA-rich products is not unusual, but the incidence is usually similar to placebo and goes away within days,” he told NutraIngredients-Asia.
As for probiotics, the International Probiotics Association (IPA) said it was not uncommon for new users to experience side-effects which would usually clear up on its own.
“Changes in the populations of bacteria in the gut may lead to this, for example, gas, bloating, diarrhoea etc. In majority of cases this is a temporary situation and side effects clear up quickly,” George Paraskevakos, executive director at IPA said.
He added that these side effects have also been reported in markets aside from South Korea.
He advised consumers to either try a different probiotic or consult a healthcare professional when side effects persist. Those with compromised immune system should always consult a healthcare provider before taking the probiotic.
The MFDS said it would continue to keep track of the links between nutraceutical use and reported side effects and disclosing updates on its website.
The South Korean authorities have been on an active lookout for errant products in the market.
Last month, we reported how a market inspection by the Korea Consumer Agency has found mismatched information between the product label of probiotics and their actual composition.